Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Hyun-Jin Kim 3 Articles
Clinical Review of Toxic Alcohol Poisoning Cases in Korea
Nu-Ga Rhee, Sung-Phil Chung, In-Cheol Park, Kyeong-Ryong Lee, Hyun-Jin Kim, Gun-Bea Kim, Young-Soon Cho, In-Ho Kwon, Seung-Whan Kim
J Korean Soc Clin Toxicol. 2012;10(1):15-21.   Published online June 30, 2012
  • 70 View
  • 3 Download
AbstractAbstract PDF
Purpose: Toxic alcohols are responsible for accidental and suicide motivated poisonings, resulting in death or permanent sequelae for the afflicted patients. Major therapeutic modalities in these cases include treatment with alcohol dehydrogenase inhibitors and extracorporeal elimination. There have been a number of case reports of toxic alcohol intoxication in Korea. The purpose of this study was to review the clinical characteristics of patients suffering toxic alcohol intoxication. Methods: We retrospectively reviewed the medical records of patients who presented with toxic alcohol intoxication at 8 emergency departments (ED) from Jun 2005 to Nov 2011. Patients who ingested methanol, isopropyl alcohol, ethylene glycol, and other alcohols except ethanol, were included in this study. The clinical characteristics of these patients were analyzed to include anion and osmolar gap, and estimated concentration of alcohol in the body. Results: During the study period, 21 patients were identified who had ingested toxic alcohol (methanol; 12 patients, ethylene glycol; 9 patients). At ED arrival, the mean anion gap was $18.7{pm}6.9$ and the osmolar gap was elevated in 13 patients. Oral and IV ethanol were administrated to 11 patients in order to inhibit alcohol dehydrogenase. Extracorporeal elimination procedures such as hemodialysis were performed in 9 patients. There were no fatalities, but the one patient suffered permanent blindness. Conclusion: This study found that ethylene glycol and methanol were the substances ingested which produced toxic alcohol intoxication. The patients presented with high anion gap metabolic acidosis and were typically treated with oral ethanol and hemodialysis.
Clinical Features of Acute Acetanilide Herbicide Poisoning
Cheol-Sang Park, Mi-Jin Lee, Seong-Soo Park, Won-Joon Jeong, Hyun-Jin Kim
J Korean Soc Clin Toxicol. 2011;9(2):49-55.   Published online December 31, 2011
  • 74 View
  • 0 Download
AbstractAbstract PDF
Purpose: Acetanilide has been in widespread use as an amide herbicide compound. However, available data regarding acute human poisoning is scarce. The aim of this study was to analyze the clinical characteristics of acetanilide poisoning in order to identify the risk factors associated with severity. Methods: We conducted a retrospective observational study encompassing the period January 2005 to December 2010, including adult ED patients suffering from acetanilide intoxication. Toxicological history, symptoms observed, clinical signs of toxicity, and laboratory test results were collected for each patient. The patients were classified into two groups for analysis, according their poisoning severity score (PSS). Resulting clinical data and prognostic variables were compared between mild-to-moderate poisoning (PSS 1/2 grades), and severe poisonings and fatalities (PSS 3/4 grades). Results: There were a total of 37 patients, including 26 alachlor, 6 s-metolachlor, 4 mefenacet, and 1 butachlor cases. The majority of patients (81.1%) were assigned PSS 1/2 grades. Changes in mental status and observation of adverse neurologic symptoms were more common in the PSS 3/4 group. The median ingested volume of amide herbicide compound was 250 ml (IQR 200-300 ml) in the PSS 3/4 group, and 80 ml (IQR 50-138 ml) in the PSS 1/2 group. Also, the median GCS observed in the PSS 3/4 group was 13 (IQR 10-14), which was markedly low as compared to a median GCS of 15 in the PSS 1/2 group. Overall mortality rate was 5.4%, and profound cardiogenic shock was observed prior to death in all fatalities. Conclusion: When compared to previous reports, acute acetanilide poisoning resulted in relatively moderate severity. The presence of neurologic manifestations, hypotension, lower GCS score, and larger ingested volumes was associated with more serious effects and mortalities.
Comparative Analysis of Overdose with Common Sleep-aid Medications - Doxylamine vs Diphenhydramine -
Hyun-Sik Ryu, Mi-Jin Lee, Seong-Soo Park, Won-Joon Jeong, Hyun-Jin Kim
J Korean Soc Clin Toxicol. 2010;8(2):79-87.   Published online December 31, 2010
  • 80 View
  • 0 Download
AbstractAbstract PDF
Purpose: The previous studies on $H_1$ antihistamine overdose have generally been limited to cases of acute doxylamine succinate (DS) poisoning, yet there have been some studies on diphenhydramine (DPH) overdosing. But many clinicians consider the two drugs to be very similar and to have similar ingredients. The purpose of this study was to clarify the toxicologic characteristics and clinical outcomes between DS and DPH poisoning/overdose. Methods: We reviewed the medical and intensive care records of the patients with acute DS or DPH poisoning and who admitted to our emergency department from January 2008 and April 2010. We collected patient information regarding the features of the poisoning and the clinical and demographic characteristics. The patients were assessed for the clinical outcomes, the GCS, the PSS (Poisoning Severity Score) and the SOFA (Sequential Organ Failure Assessment). Results: Fifty seven patients (45 cases of DS poisoning and 12 cases of DPH poisoning) were enrolled. Compared with the DS group, the DPH group had higher incidences of intubation, serious mental change, QTc prolongation and ECG conduction abnormality (p=0.041, <0.001, 0.014 and 0.044, respectively). The DPH group had a higher PSS and a longer ICU stay. The peak CPK time and the CPK normalization time were longer for the patients with rhabdomyolysis due to DS poisoning. Conclusion: Two common $H_1$ antihistamines, doxylamine and diphenhydramine, are in the same ethanolamine-structural class, but the toxico-clinical outcomes are different according to many aspects. Therefore, clinicians could take a careful approach for the differential diagnosis and management between DS and DPH poisoning.

JKSCT : Journal of The Korean Society of Clinical Toxicology